A little background on me. I'm 54 and was diagosed with Graves Disease in 1993. I had my thyroid zapped with Radioactive Iodine. It's completely gone, not a partial. I've taking .112 of Levoxyl for at least 5 years, before that it was .115. I am taking Estrogen 0.5 and Provera 10 mg for menopausal symptoms. I started the Climara Pro Patch in May 2009, but had a 6 or 7 month period with very few days in between. My Gyn fianlly switched me to Estrogen and Premerin combo Estrogen daily and Premerin for 12 days a month.
I went to get my routine thryroid panel done and here are the readings:
TSH 4.58................Range 0.34-4.82
T4 0.63................Range 0.59-1.61
I feel terrible, my face is puffy and I bags under my eyes that I don't normally have. I'm also very very tired, unmotivated, sleepy, just feel like I'm dragging. And the worst symptom is that I'm gaining weight. When I'm sick my eyes look sick and they have that look now. I'm not sure if it's my thyroid meds being off or if it's the new other hormones I'm taking. Or something entirely unrelated. I'm very very tired, how I use to feel when I first had Graves.
It took a long time for me to go to the right dr and he finally discovered I had Graves disease, so I had it for quite awhile before being treated. and therefore my bones paid the price and I have osteoporosis. So it's crucial that I not take more Levoxyl than I should
I posted this same question on another health forum and was told there is a problem with HRT interfering with Thyroid meds and they have to be adjusted. Has anyone else had this happened to them.
I would love some educated or personal experience opinions on my thyroid readings results.
Also I want to mention that I have copies of my former thyroid test and it has dropped pretty significantly in the last 8 months or so.
I can only share my personal experience and hope it helps. My levels prior to my surgery were always around 4. My dr. had just mentioned last spring that he thought we should up my medication but then decided to hold off until after my hysterectomy. He then put me on 50mcg of Levoxyl and retested me a few weeks later. My TSH result was 2.98 and he seemed satisfied with that but admitted that I was still on a pretty low dose of meds. Since my surgery, I've had more joint/muscle pain than ever in my life and so I've just requested an appt and a retest of my thyroid. I want the full thyroid panel this time and I'm actually hoping that the joint pain is related. I had a partial thyroidectomy a few yrs ago, but even prior to that, I was hypothyroid. I think that your levels are too high, but that's just my uneducated opinion. It seems that the "experts" feel that <2 is optimal. I found this on about.com:
The key conclusion of the researchers? A target TSH level of less than 2 is advisable to lower CRP levels and homocysteine levels, and possibly lipid parameters.
Hi Ladies-I am on synthroid for autoimmune hypothyroidism. Because your thyroid was ablated with radioactive iodine you are essentially hypothyroid also. The symptoms you've described indicate that you are very symptomatic and based upon your TSH level you are definitely not getting enough thyroid replacement. Even though your results appear to be within "normal" ranges, those ranges are not agreed upon throughout the world. It is believed that the ranges in the US are too high, and Catarina is correct that most specialists believe the TSH should be kept under 2.0. I'm not sure about the effects of the hormone changes, but obviously in your case they have caused a metabolic change that should require an adjustment of your Levoxyl. If your doctor is pooh-poohing your symptoms, I'd get a second opinion.
TSH is a hormone produced by your pituitary. It stands for thyroid stimulating hormone. It works on a negative feedback system. The pituitary secretes TSH to urge the thyroid to produce T4. If the thyroid is capable of making T4 then the higher levels of T4 shut off the pituitary. If the thyroid can't make enought T4 then the pituitary keeps pumping out TSH in an effort to urge the thyroid further. That's why when you are not taking enough Levoxyl (T4) your TSH continues to elevate. As your dose is increased your TSH should go down indicating your body has enough T4. Most symptoms subside when the TSH is kept below 2.0.
Your TSH is high and your T4 is really low. Have you had your Free T3 checked? Maybe there's a connection there that's not working? Maybe you need to balance your T3 & T4 and then that will help balance & lower your TSH.
I want to thank everyone for their replies. I'm sorry I didn't respond sooner. My hystersister post notices went into my spam so I thought I hadn't gotten any responses. I fixed the problem.
To update, I called my Doctor to tell them that I was feeling terrible and I didn't want to wait 6 weeks to be retested. Instead of retesting me she upped my dosage to 125. It was quite a jump in dosage, hopefully she knows what she's doing. I get retested in a month. I feel somewhat better, but nothing miraculous yet. Maybe that will never happen, seems I destined to feel achy and tired. Thank you again for all your input and information.
I am a new mom to a 24 y o dd w/Hashimoto's and gluten intolerance just recently dxd with uterine fibroids. She is sort of awful to live with. Moved back home in May 09 after 6 year marriage ended in divorce.
She is a full time college student that is quite temperamental!
I am helping her with her "issues" but I dont' know where to turn.
Do you have separate docs handling things for you? Endo? Gyne?
I am truly confused. The doc treating her Hashi's seems to be dragging his feet on the other stuff and her PCP has pretty much dropped the ball, too.
I think HRT may be helpful to her. She can't take off any time for surgeries. So what to do?
Hi Hopeisonway, I have a doctor of Internal Medicine (Internist) for my Thyroid issues and a Gynocologist for my HRT and female issues such as her Uterine Fibroids. If I read correctly your daughter is 24 and has all these issues. If so, I would think you could take her to a nutritionist for her Gluten issues. Call your local hospital and ask if they can recommend one. Or if she is insured see if the insurance company provided you with a book of contracted Dr's.
She may be hard to live with because of feeling so bad. Having Hashi and gluten intolerance may be affecting her moods and physical well being.
She's pretty young to have the unterine fibroids, I would get to the bottom of that, it can become serious.
Lastly, you need to find different Doctors if you feel they aren't taking care of your daughter's issues agressively enough. Good luck.